Researchers have found that low-grade intestinal inflammation may be a side effect of radiotherapy, according to a recent study published by Devarakonda et al in eBioMedicine.
Radiotherapy is often necessary to cure cancer or slow down cancer development. Although today’s radiotherapies feature a high level of precision, healthy tissue in and around the radiation field may still be affected by treatment.
Patients who received radiotherapy for cervical cancer, prostate cancer, or rectal cancer may commonly experience intestinal symptoms many years after completing their treatment. The severity ranges from tenesmus to frequent diarrhea.
Study Methods and Results
In the new study, the researchers analyzed samples from 24 cancer survivors; they were biopsied anywhere from 2 to 20 years after receiving pelvic radiotherapy. They also collected biopsies from four controls who did not undergo radiotherapy.
The researchers explained that the mucous membrane of the large intestine is normally protected against contact with bacteria in feces by a thin barrier of mucus. However, they demonstrated that radiotherapy to the pelvic area may affect that layer of mucus, allowing bacteria to come into contact with cells on the surface of the intestine and potentially resulting in low-grade inflammation. The researchers also discovered that patients who had been exposed to radiotherapy several years prior to the study also had low-grade intestinal inflammation.
“[The patients in] our study included both patients who had received traditional radiotherapy and those who had the more targeted form, [intensity-modulated radiation therapy]. We saw low-grade inflammation in both groups. The damage to the surrounding tissue can be limited by [intensity-modulated radiation therapy], but there are still long-term inflammatory changes,” emphasized lead study author Sravani Devarakonda, a researcher at the Sahlgrenska Academy at the University of Gothenburg.
Among the patients who participated in the study, the median duration of low-grade intestinal inflammation between radiotherapy and intestinal biopsy was 5 years, the shortest duration since radiotherapy was 2 years, and the longest duration was 20 years.
“It can be hard to detect low-grade inflammation,” explained Dr. Devarakonda “This is the first time researchers have been able to show with certainty that this is happening in cancer survivors a long time after pelvic radiotherapy has ended,” she stressed.
The researchers plan to conduct further studies examining whether some of the intestinal symptoms observed in cancer survivors may be attributed to low-grade intestinal inflammation following radiotherapy.
The researchers hope to develop novel strategies to strengthen the protective mucosal barrier and intestinal resistance to radiotherapy—including through the addition of dietary fiber to the diet prior to radiotherapy—in order to alleviate or prevent long-term symptoms that impact patients’ quality of life.
They concluded, "Our results challenge the idea that pelvic radiotherapy causes an acute intestinal inflammation that either heals or turns fibrotic without progression to chronic inflammation. This provides a rationale for exploring novel strategies to mitigate chronic bowel symptoms in pelvic cancer survivors."
Disclosure: For full disclosures of the study authors, visit thelancet.com.The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.